Common drugs that increase cardiac arrest, new findings
DRUGS THAT DOUBLE RISK OF SUDDEN CARDIAC DEATHS
Antibiotics erythromycin and clarithromycin, interfere with electrical activity controlling heartbeat, also cisapride (Propulsid) and domperidone, used to treat gastrointestinal conditions, and the anti-psychotic medications chlorpromazine,
haloperidol (Haldol) and pimozide. All of the drugs prolong the heart's QTc interval
- a measurement of the electrical activity linked to the contraction of heart muscle cells.
Second study adds domeridone, haloperidol (Haldol), pimozide (Orap), and, chlorpromazime (Thorazine).
Common Drugs Linked to Cardiac Arrest
May 11 '05 At ConsumerAffairs.com
Commonly prescribed drugs including some popular antibiotics may be linked to 15,000 sudden deaths in the United
States and Europe each year, according to researchers in the Netherlands. The
drugs, including the antibiotics erythromycin and clarithromycin, interfere with electrical activity controlling heartbeat.
Researchers at Erasmus Medical Centre in Rotterdam found they were associated with a three-fold increased risk of sudden death
due to cardiac arrest. The findings appeared today in the European Heart
Journal. Others drugs on the risk list are cisapride and domperidone, used
to treat gastrointestinal conditions, and the anti-psychotic medications chlorpromazine, haloperidol and pimozide. All of the drugs prolong the heart's QTc interval - a measurement of the electrical activity linked to
the contraction of heart muscle cells. That can cause life-threatening disruption of heart rhythms. The findings emerged from a study of 775 cases of sudden heart death. Researchers found that the seven
drugs were probably responsible for 320 of these deaths. This equated to about 15,000 deaths per year across Europe and the
the study's senior author, Dr. Bruno Stricker, said that although the findings were significant, it was important to keep
them in proportion. It is normal to expect one or two sudden cardiac deaths per thousand of the population each year in Western
countries. The risk for people taking the drugs rose to around three per
thousand. "These drugs are vital treatments for serious conditions in many cases,
so it is essential that patients should not stop taking them on their own initiative," said Dr. Stricker, who is also a senior
medical officer at the Inspectorate for Healthcare in The Hague. "If they are
concerned they should talk to their doctor." The drugs have all previously been
implicated in abnormal heart rhythms (arrhythmia). But the new study is thought to be the first to investigate links with
sudden death. Dr Stricker said the risk of sudden heart death was highest
among those who had been on the drugs for less than about 90 days.
Gastro, Antipsychotic Meds Linked to Cardiac Death
European study finds they interfere with heart rhythm
by Robert Preidt | May 11 '05 From
and anti-psychotic drugs that interfere with the heart's electrical activity are associated with a three-fold increased risk
of sudden cardiac death, researchers report.which include domeridone, Haldol, and Thorazine -- may increase the risk of sudden
cardiac death, the researchers urged caution in response to the study's findings. "These
drugs are vital treatments for serious conditions in many cases, so it is essential that patients should not stop taking them
on their own initiative. If they are concerned they should talk to their doctor," study senior author Dr. Bruno Stricker,
of the Erasmus Medical Center in Rotterdam, the Netherlands, said in a prepared statement.
His team's study appears in the May 11 issue of the European Heart Journal.
The researchers examined
775 cases of sudden cardiac death, using more than 6,000 other patients as matched controls. They concluded that the gastrointestinal
drugs cisapride (Propulsid) and domeridone and the anti-psychotic drugs chlorpromazine (Thorazine), haloperidol (Haldol) and
pimozide (Orap) were responsible for about 320 sudden cardiac deaths in the Netherlands each year. By extrapolation, that means the drugs could be responsible for about 15,000 deaths in Europe and the United
States each year, according to the study. The duration of electrical activity
controlling contraction of heart muscle cells. Drugs that prolong the QTc interval can cause life-threatening arrhythmias,
the researchers said. One of the drugs, cisapride, has been unavailable to American
consumers since August 2000, after maker Janssen Pharmaceuticals pulled it from drugstore shelves following reports linking
use of the drug to dangerous cardiac arrhythmias, some fatal. The greatest risk
was for people using higher daily doses of the drugs, the Dutch scientists said. Risk also tended to be higher for women and
Heart Journal, news release, May 10, 2005